What if hepatitis or liver cirrhosis develops in patients taking anti-psychotic medication?

Hepatitis is a rare side effect of antipsychotic medication. Other causes of hepatitis are much more common, and should also be considered and evaluated. Assessment of hepatitis includes measurement of transaminases. Guidance on transaminase assessment in liver disease can be found here.

Patients with suspected or known liver disease should be referred for specialty evaluation and treatment. Most psychotropic medications, and all antipsychotic medications, are primarily metabolized by the liver. As liver disease progresses, it may be necessary to adjust dosages of medications that are metabolized by the liver. The Child-Turcotte-Pugh classification (CTP score) has been used to guide drug dosing adjustment in patients with cirrhosis.

It has been suggested to decrease an initial medication dose by about 25% for a CTP score of 8-9, and to decrease initial medication dose by about 50% for CTP score of 10 or greater (Patient Assessment in Clinical Pharmacy: A Comprehensive Guide, edited by Sherif Mahmoud). For medications that have serum levels, such as clozapine, levels can be monitored to guide dosage adjustments over time.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X